Virginia, 2017

Damaging Winds in Virginia, August 3, 2017

August 3, 2017 · NWS LWX · 4 events in 3 counties and zones

A weak boundary along with hot and humid air caused thunderstorms to develop. A few thunderstorms became severe due to high amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak boundary along with hot and humid air caused thunderstorms to develop. A few thunderstorms became severe due to high amounts of instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 2:09 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 3, 2:09 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Thu Aug 3 2017

.SYNOPSIS...
High pressure will remain offshore through Friday. A cold front
will move across the area from the west Friday night into
Saturday morning. High pressure will return Sunday. A stationary
front looks to set up near the area Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
MLCAPE 1000 to 2000 j/kg with activity popped from the ridges.
Bulk shear below 20 knots again today, so slow moving activity
will once again have isolated severe and flash flood potential
into the early evening.

Decent amount of cloud cover tonight should limit fog
development to preferred valleys only. Dewpoints upper 60s west
to low 70s east make for min temps around there.

Cold front approaches Friday, but associated clouds generally
hold off until the evening in prefrontal activity. That should
set up more terrain circulations for convective initiation in
the afternoon with more more activity than today given an
increase in bulk shear to around 20 knots.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Cold front crosses the area from the west Friday night into
Saturday morning. Bumped up PoPs associated with this feature
to at least likely. Activity should wane on normal nocturnal
trends, but would not be surprised if slight risk shifted
farther east from the Allegheny Highlands with aforementioned
insolation ahead of the front.

High pressure then builds through Saturday night with welcome
tranquil, drier, and cooler conditions.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An area of high pressure will bring dry and breezy conditions to
most of the region Sunday. There could be a late afternoon or
evening shower or thunderstorm in parts of the Potomac Highlands.
Temperatures will be below normal.

As the high pressure moves off the coast Sunday night, a return flow
will fuel a couple of showers and thunderstorms across the region
Monday. A few disturbances and associated frontal boundary will ride
eastward.

A front is expected to stall across the region Tuesday through
Thursday. Thus, unsettled conditions will linger with a chance of
showers and thunderstorms each period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms into this evening will bring locally
IFR conds during the heaviest activity.

Vfr conditions expected outside of morning fog in typical
valleys Sunday and Sunday night under high pressure.

Mvfr to ifr conditions Monday and Monday night with showers and
thunderstorms increasing over the region as a stationary front
sets up. Winds light and variable Sunday and Sunday night. Winds
becoming south to southwest at 5 to 10 knots Monday and Monday
night.

&&

.MARINE...
High pressure offshore through Friday. SEly channeling
increases through the rest of the afternoon with 20 knot gusts
for southern MD Bay waters where an SCA is in effect into
tonight. Isolated thunderstorms near over over the Bay through
this evening.

A cold front crosses the Bay from the west late Friday night
into Saturday morning.

No marine hazards expected Sunday through Monday night. Winds light
and variable Sunday and Sunday night. Winds becoming south around 10
knots Monday and Monday night.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels will persist for the next couple of days
with minor coastal flooding likely at sensitive sites like Annapolis
and Straits Point near the preferred high tide each day through
the weekend.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ532>534-537-
     541-543.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...KLW
AVIATION...BAJ/KLW
MARINE...BAJ/KLW
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Aug 3, 3:07 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
407 PM EDT Thu Aug 3 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-042015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
407 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated severe thunderstorms with large hail and damaging winds
are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread showers and thunderstorms are expected Monday and
Monday evening along and ahead of a slow moving cold front.
Locally heavy rain with isolated incidents of flash flooding is
possible especially over the I-95 urban corridor in Baltimore and
northeast Maryland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-042015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
407 PM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

Isolated severe thunderstorms with large hail and damaging winds
are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated severe thunderstorms with damaging wind gusts and hail
are possible over western Maryland and portions of eastern West
Virginia Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 4:38 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             EUDOWOOD                39.40N  76.59W
08/03/2017  E0.75 INCH       BALTIMORE          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1702645

IMR
Local storm report, Aug 3, 4:42 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             EUDOWOOD                39.40N  76.59W
08/03/2017  E0.88 INCH       BALTIMORE          MD   NWS EMPLOYEE

&&

EVENT NUMBER LWX1702646

IMR
Local storm report, Aug 3, 4:51 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
551 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     2 NE JACKSONVILLE       39.53N  76.54W
08/03/2017                   BALTIMORE          MD   TRAINED SPOTTER

            MULTIPLE DOWNED TREES

&&

EVENT NUMBER LWX1702647

IMR
Local storm report, Aug 3, 5:14 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
614 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND DMG     2 NE TIMONIUM           39.45N  76.59W
08/03/2017                   BALTIMORE          MD   EMERGENCY MNGR

            MULTIPLE TREES... BRANCHES AND WIRES DOWN ALONG MD 146
            DULANEY VALLEY ROAD BETWEEN OLD BOSLEY ROAD AND TIMONIUM
            ROAD

&&

EVENT NUMBER LWX1702648

RCM
Local storm report, Aug 3, 5:16 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
616 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     WESTMINSTER             39.58N  77.01W
08/03/2017                   CARROLL            MD   911 CALL CENTER

            DOWNED TREE NEAR FLAG MARSH ROAD AND GRIMVILLE RD

&&

EVENT NUMBER LWX1702649

IMR
Local storm report, Aug 3, 5:19 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT THU AUG 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             1 E ANNANDALE           38.83N  77.20W
08/03/2017  M0.88 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1702650

RCM

The radar

The Sterling radar (KLWX), 31 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
August 3, 5:22 PM EST
Where
Fairfax County, 0.62 mi ESE of Belvedere
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.847, -77.169

A tree was down on Dearborn Drive.

Thunderstorm Wind, Fairfax

When
August 3, 6:06 PM EST
Where
Fairfax County, 0.23 mi S of Chantilly
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.897, -77.430

A large tree limb was snapped near the intersection of Centreville Road and Metrotech Drive.

Thunderstorm Wind, Loudoun

When
August 3, 7:20 PM EST
Where
Loudoun County, 0.83 mi W of Hamilton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.130, -77.665

Tree and wires were down along the 200 Block of S. St. Paul Street.

Thunderstorm Wind, Frederick

When
August 3, 7:29 PM EST
Where
Frederick County, 0.47 mi NNW of Burning Knolls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.176, -78.133

Six uprooted trees and several snapped trees were along Dale Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716850, 716851, 716852, 716854.